Get your Health question answered in 3 easy steps

184 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 18 years

I will be looking into your question and guiding you through the process. Please write your question below.

Why is right-sided chest pain persistent while treating esophagitis in a hiatus hernia patient?

Answered by
Dr.
Dr. Kaushal Bhavsar

Pulmonologist

Practicing since :2008

Answered : 13331 Questions

default
Posted on Fri, 6 Jul 2018 in Digestion and Bowels
Question: I was diagnosed with esophagitus a few years ago. I have been taking omeprazole 40mg in the morning and ranitidine 300mg at night. I get these chest pains on my right side every so often. wouldn't this have cleared up by now. I also have a hiatel hernia. I tend to feel uncomfortable after eating sometimes. your thoughts? thanks
doctor
Answered by Dr. Kaushal Bhavsar 1 hour later
Brief Answer:
No, esophagitis can persist longer.

Detailed Answer:
Thanks for your question on Healthcare Magic.
I can understand your concern.
Esophagitis can persist longer.
You are also having hiatus hernia.
This can also worsen or cause persistent esophagitis.
For hiatus hernia related esophagitis it is better to take combination of antacid (pantoprazole or omeprazole) and prokinetic (levosulperide).
Along with drugs, lifestyle modifications is also needed.
Lifestyle modifications include bland diet, weight loss, abstinence from alcohol and smoking.
Avoid hot and spicy food. Avoid large meals, instead take frequent small meals.
If still your symptoms persist then surgical correction of hiatus hernia is needed.
Please let me
1. Have you undergone upper GI (gastrointestinal) scopy in the past?
2. Do you smoke or take alcohol?
3. Do you have stressful life?
Please reply me answers of above asked questions, so that I can guide you better. I will be happy to help you further. Wish you good health. Thanks.
Above answer was peer-reviewed by : Dr. Kampana
doctor
default
Follow up: Dr. Kaushal Bhavsar 7 hours later
thank you. I have had about 3 endoscopies last one being about a year and a half ago. I do not drink but smoke about 10 cigarettes a day. as far as stress , I guess it depends on the day. not often, but once in awhile I get these dull pains across my chest. I had them last night. they come and go and last about 5 minutes. have no clue what that is. related to esophagitis? thanks again
doctor
Answered by Dr. Kaushal Bhavsar 42 minutes later
Brief Answer:
You should definitely quit smoking as soon as possible.

Detailed Answer:
Thanks for your follow up question on Healthcare Magic.
I can understand your concern.
You should definitely quit smoking as soon as possible because smoking is aggravating factor for both hiatus hernia and esophagitis.
Another aggravating factor is stress.
So please let me know
1. Why you can't quit smoking?
2. Are you doing anything for stress?
Please reply me answers of above asked questions, so that I can guide you better. I will be happy to help you further. Wish you good health. Thanks.
Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Kaushal Bhavsar 31 minutes later
thanks. I did quit for awhile and was using electronic cigarettes but went back to smoking I don't know why I can't quit I am a very nervous person. I didn't think that smoking only 10 or less would be bad I am not doing anything for stress other than smoking. thanks for your help
doctor
Answered by Dr. Kaushal Bhavsar 38 minutes later
Brief Answer:
You should definitely consult deaddiction center.

Detailed Answer:
Thanks for your follow up question on Healthcare Magic.
I can understand your concern.
In my opinion, you should definitely consult psychotherapist in deaddiction center.
This will serve both purposes, stress management and smoking cessation.
Psychologist will give you counseling sessions, anxiolytic and nicotine replacement therapy (NRT).
Please let me know
1. Have you ever undergone NRT?
2. Have you ever tried counseling sessions and anxiolytic drugs ever?
Please reply me answers of above asked questions, so that I can guide you better. I will be happy to help you further. Wish you good health. Thanks.
Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Kaushal Bhavsar 34 minutes later
thanks. No, I never did nrt. I don't take anxiety drugs. I do take gabapentin for pinched nerves I have in my lower back. I know I could quit if I wanted to, but I do enjoy a smoke every now and then especially after eating. I don't have one as soon as I get up in the morning like some people. hope this helps
doctor
Answered by Dr. Kaushal Bhavsar 2 minutes later
Brief Answer:
Buy smoking gives you symptoms so better to quit.

Detailed Answer:
Thanks for your follow up question on Healthcare Magic.
I can understand your concern.
I appreciate your view but smoking gives you symptoms. So better to quit smoking rather to take medicines and suffer.
In my opinion, you should definitely try NRT.
It will definitely help you, rather smoothen your deaddiction.
What say?

Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Kaushal Bhavsar 1 hour later
Is nrt some kind of group therapy? Is there any medication that would help?
doctor
Answered by Dr. Kaushal Bhavsar 1 hour later
Brief Answer:
No, it is not group therapy.

Detailed Answer:
Thanks for your follow up question,
I can understand your concern.

NRT is not group therapy.
It is nicotine based treatment.
It uses medicated nicotine in tapering doses to reduce craving for smoking.
The usual duration of treatment is 3 months.
This is the best way to smoking cessation.
You should try this.

I will be happy to help you further. Wish you good health.
Thanks


Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
default
Follow up: Dr. Kaushal Bhavsar 17 minutes later
do you by any chance have the name of this? thanks
doctor
Answered by Dr. Kaushal Bhavsar 34 minutes later
Brief Answer:
Nicotex is commonly used for this.

Detailed Answer:
Thanks for your follow up question.
I can understand your concern.

There are many forms of NRT like a transdermal patch, lozenges, chewing gums etc.
Amongst all these chewing gums is most accepted by patients.

Commonly used chewing for this purpose is nicotex chewing gums.
Please let me know
1. Your location?
2. Since how many years do you smoke?
All these are needed to guide you about dosing.

I will be happy to help you further. Wish you good health.
Thanks.


Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
default
Follow up: Dr. Kaushal Bhavsar 8 hours later
hi. I am so thankful for your help. I live in the USA. state of Nevada. smoked about 40 years or so. is that gum a prescription or over the counter. also, that pain I had last night across my chest, do you think it was an esophagal spasm? thanks again for your help
doctor
Answered by Dr. Kaushal Bhavsar 21 minutes later
Brief Answer:
This is a prescribed drug.

Detailed Answer:
Thanks for your follow up question on HealthcareMagic.
I can understand your concern.

I must say you are a heavy smoker.
And yes, a possibility of esophageal spasm is more likely for that pain.

Please let me know
1. How frequently are these spasms seen?
2. Are they subside by their own?

You will need 4 mg Nicotex gum every 2 hourly (8-10gums /day) for 10 days then taper to 4 hourly (4-6 gums) for 10 days then taper further to 6 hourly, 8 hourly, 10 hourly and SOS (as and when required) basis.
This will take almost 2-3 months.
This is prescribed drug mostly.
In XXXXXXX it is available over the counter but in the USA it is prescribed drug.

I will be happy to help you further. Wish you good health. Thanks.
Above answer was peer-reviewed by : Dr. Nagamani Ng
doctor
premium_optimized

The User accepted the expert's answer

Share on